Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 2:56 PM MDT for Albany County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 2:56 PM MDT (20:56 UTC)
- Expired
- May 27, 2018, 3:26 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:05 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WUUS55 KCYS 272056
SVRCYS
WYC001-272145-
/O.NEW.KCYS.SV.W.0050.180527T2056Z-180527T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
256 PM MDT SUN MAY 27 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
South central Albany County in southeastern Wyoming...
* Until 345 PM MDT
* At 256 PM MDT, a severe thunderstorm was located 8 miles southwest
of Hutton Lake, or 19 miles southwest of Laramie, moving north at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Hattie Reservoir and Hutton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4100 10597 4127 10596 4122 10559 4099 10571
4099 10578
TIME...MOT...LOC 2056Z 189DEG 16KT 4108 10581
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Allen1 follow-up statement
469
WWUS55 KCYS 272126
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
326 PM MDT SUN MAY 27 2018
WYC001-272136-
/O.CAN.KCYS.SV.W.0050.000000T0000Z-180527T2145Z/
Albany WY-
326 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALBANY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.
LAT...LON 4100 10597 4127 10596 4122 10559 4099 10571
4099 10578
TIME...MOT...LOC 2125Z 189DEG 16KT 4121 10578
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 56 minutes earlier.
Area forecast discussion, May 27, 2:00 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 200 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 120 PM MDT Sun May 27 2018 ...Mesoscale update... ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A few storms have developed west of the Laramie Range in the higher terrain to the west of Interstate 25. Visible satellite also showed agitated cumulus south across the front range of colorado.This is indicative of the unstable environment with steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The latest observations from the KCYS Vertical Wind Profiler show 15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very favorable for low level updraft rotation with discrete storms. Mid level mesocyclones have been noted in several storms to the west. As storms move off the higher terrain and into the low level moisture, they will pose a threat for large hail, damaging winds, and an isolated tornado or two. One question that remains is the quality of the low level moisture. Cheyenne has held steady in the mid 50s which would keep T/TD spreads relatively low. This would help keep LCLs lower and potential increase the threat for a tornado. The other question is storm coverage. If many storms form and the moisture content is too low, storm interactions and outflow should shift the focus toward damaging winds and large hail as storms congeal. Trends will continue to be monitored as more storms develop and move into a favorable environment for severe weather. ...Today, Tonight... Rounds of showers and thunderstorms will develop and move slowly northeastward. Some storms could be severe and produce large hail, damaging winds, and isolated tornadoes. There will also be a threat for flash flooding as storms congeal into a cluster after sunset. Will continue the Flash Flood watch until midnight tonight. Overall forecast is on track and not much was changed from the last issuance. Clouds will limit the temperatures somewhat tomorrow especially if showers and thunderstorms persist through the night, as some models suggest. This also lends importance to the severe threat for Monday. Details with that environment will be affected by what happens with the convection today. A few severe storms will be possible with large hail, strong winds, and an isolated tornado. .LONG TERM...(Monday night through Sunday) Issued at 120 PM MDT Sun May 27 2018 An active period of weather is expected through the long term as an upper low moves slowly across the plains. Showers and thunderstorms ongoing Monday night will continue overnight into Tuesday. Models show good QPF signals across the area thanks to the lift from the upper level low. The rain and clouds should keep high temperatures cooler on Tuesday with some more showers and thunderstorms. The severe threat is low for Tuesday but could possibly increase as models converge on a solution. Wednesday will start a bit of a warm up trend as as showers and storms become more isolated through the period. High temperatures will be back up into the low to mid 80s across southeastern Wyoming and western Nebraska by Wednesday afternoon. Thursday will be the warmest day of the week with upper 80s to near 90 returning to the Panhandle. Isolated showers and storms will be possible along an approaching cool front Friday and Saturday along with some stronger west winds along the front. Temps on Sunday will be more mild as a shortwave ridge builds in. This will keep most of the rain chances at bay in the longer term. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 120 PM MDT Sun May 27 2018 Fire weather concerns are low through the period. An upper level low pressure system will bring active weather to Wyoming and Nebraska. Rounds of showers and thunderstorms will keep relative humidities high and bring wetting rain through the week limiting the overall fire danger. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103- 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for WYZ101-119 NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. Severe Thunderstorm Watch 123 until 8 pm MDT. && SHORT TERM...ADL LONG TERM...ADL AVIATION...TJT FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
In the hours before
Local storm report, May 27, 2:28 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL 5 WNW BUFORD 41.14N 105.39W
05/27/2018 M1.75 INCH ALBANY WY STORM CHASER
GOLF BALL SIZED HAIL REPORTED FROM A STORM CHASER WEST OF
BUFORD.
&&
TTRUDELLocal storm report, May 27, 2:35 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 8 ESE LARAMIE 41.27N 105.44W
05/27/2018 M1.00 INCH ALBANY WY STORM CHASER
NEAR EXIT 323 ALONG INTERSTATE 80
&&
TTRUDELLocal storm report, May 27, 2:52 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL VEDAUWOO 41.15N 105.40W
05/27/2018 M2.50 INCH ALBANY WY STORM CHASER
REPORTED VIA SOCIAL MEDIA
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:48 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 26, 7:37 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 26, 9:05 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
| May 27, 2:58 AM MDT | Flash Flood Watch | CYS | Albany, Converse, Goshen, Laramie, Niobrara, Platte | 21 hr |
| May 27, 12:59 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 23 min |
| May 27, 2:15 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 31 min |
| May 27, 2:43 PM MDT | Tornado Warning | CYS | Albany, Laramie | 32 min |
| May 27, 3:08 PM MDT | Tornado Warning | CYS | Albany, Laramie | 8 min |
| May 27, 3:18 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 27, 3:21 PM MDT | Tornado Warning | CYS | Laramie | 24 min |
| May 27, 3:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 47 min |
| May 27, 3:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| May 27, 3:41 PM MDT | Special Weather Statement | CYS | 49 min | |
| May 27, 3:42 PM MDT | Tornado Warning | CYS | Laramie | 48 min |
| May 27, 3:48 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| May 27, 4:05 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 40 min |
| May 27, 4:08 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 27, 4:15 PM MDT | Tornado Warning | CYS | Goshen, Laramie, Platte | 45 min |
| May 27, 4:17 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 43 min |
| May 27, 4:29 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 20 min |
| May 27, 4:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| May 27, 4:42 PM MDT | Areal Flood Advisory | CYS | Albany, Converse, Platte | 3 hr |
| May 27, 4:47 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| May 27, 5:00 PM MDT | Tornado Warning | CYS | Laramie | 19 min |
| May 27, 5:12 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| May 27, 5:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 27, 5:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.